Tennessee, 2009

Damaging Winds in Tennessee, July 9, 2009

July 9, 2009 · NWS MRX · 9 events in 6 counties and zones

Widely scattered convection formed mainly north of Interstate 40 across Northeast Tennessee. Storm formation was initiated by an upper level trough of low pressure crossing the Southern Appalachians in a weakly to moderately unstable air mass in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Widely scattered convection formed mainly north of Interstate 40 across Northeast Tennessee. Storm formation was initiated by an upper level trough of low pressure crossing the Southern Appalachians in a weakly to moderately unstable air mass in place across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:29 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 9, 2:29 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU JUL 9 2009

.SHORT TERM (TONIGHT THROUGH SATURDAY)...SURFACE HIGH PRESSURE
BUILDS IN FROM THE NORTHEAST THROUGH FRIDAY THEN RETREATS EAST SOME
ON SATURDAY. EAST EDGE OF LARGE HIGH PRESSURE RIDGE ALOFT WILL  WILL
PRESS EAST INTO THE SOUTHERN APPALACHIANS THROUGH PERIOD. THICKNESS
VALUES RISE INITIATING A MILD WARMING TREND. PW VALUES REMAIN NEAR
1.50 ON FRI WITH WEAK LOW LEVEL CONVERGENCE ALONG EDGE OF SURFACE
RIDGE. SCATTERED...MAINLY AFTN OROGRAPHIC THUNDERSTORMS REMAIN
POSSIBLE. HEAVY RAINERS WITH WEAK STEERING FLOW WHICH WILL HAVE MORE
OF A NORTHERLY COMPONENT ON FRIDAY. ACTIVITY EXPECTED TO BE ISOLATED
IN NATURE SATURDAY AND CONFINED TO THE EAST TN MOUNTAINS AND SW NC.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A FRONT TRACKS INTO
THE AREA ON SUNDAY AND LINGERS INTO TUESDAY.  MODELS INDICATING
AMPLE MOISTURE TO KEEP CHANCE POPS GOING FOR SUNDAY THROUGH
TUESDAY.  FRONT FINALLY EXITS THE AREA ON WEDNESDAY...BUT WITH STILL
SOME LINGERING MOISTURE...WILL KEEP SLIGHT CHANCE POPS GOING FOR
WEDNESDAY. GFS INDICATING THE FRONT RETURNS BACK INTO THE AREA ON
THURSDAY.  WITH STILL UNCERTAINTY ON TIMING AND POSITION....WILL
KEEP THURSDAY DRY FOR NOW.  STAYED NEAR MEX/HPC GUIDANCE FOR
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  90  70  91  68 /  10  10   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  66  88  68 /  10  10   0  10  10
OAK RIDGE, TN                       66  88  67  90  68 /  10  10   0  10  20
TRI CITIES AIRPORT, TN              63  85  63  89  65 /  30  10   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jul 9, 4:30 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUL 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUL 9 2009 /430 AM CDT THU JUL 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STORMS WILL BE POSSIBLE EACH DAY AND MAY PRODUCE SOME
CLOUD-TO-GROUND LIGHTNING STRIKES.  THESE STORMS WILL BE MORE COMMON
IN AND CLOSE TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 12:43 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT THU JUL 9 2009

TNZ035-036-091845-
ANDERSON-MORGAN-
143 PM EDT THU JUL 9 2009

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND MORGAN
COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WARTBURG. THIS STORM WAS  NEARLY
STATIONARY.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Special weather statement, Jul 9, 2:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUL 9 2009

TNZ017-018-046-VAZ006-008-092015-
JOHNSON-NORTHWEST CARTER-RUSSELL-SULLIVAN-WASHINGTON-
317 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING CARTER...CITY OF
BRISTOL...JOHNSON...RUSSELL...SULLIVAN AND WASHINGTON COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG NEARLY STATIONARY THUNDERSTORMS OVER NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE AND ONE HALF INCH PER
HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT
FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF
LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN
AROUND DONT DROWN

17

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
July 9, 3:25 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.710

Several trees were reported down in Kingsport.

Thunderstorm Wind, Sullivan

When
July 9, 3:25 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.560

Several trees were reported down.

Thunderstorm Wind, Bradley

When
July 9, 4:15 PM EST
Where
Bradley County, 0.57 mi E of Flint Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.030, -84.910

Several trees were reported down at Flint Springs.

Thunderstorm Wind, Washington

When
July 9, 4:30 PM EST
Where
Washington County, Gladstone
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.180, -82.570

Several trees were reported down six miles west of Embreeville.

Thunderstorm Wind, Grainger

When
July 9, 4:40 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.270, -83.520

One tree was reported down in Rutledge.

Thunderstorm Wind, Grainger

When
July 9, 4:45 PM EST
Where
Grainger County, 1.49 mi SSE of Central Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -83.470

Several trees were reported down at a residence located at 2749 Rocky Branch Road.

Thunderstorm Wind, Hawkins

When
July 9, 4:45 PM EST
Where
Hawkins County, 1.38 mi N of St Clair
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.350, -83.080

A few trees were reported down six miles southwest of Rogersville in the vicinity of St. Claire.

Thunderstorm Wind, Grainger

When
July 9, 4:50 PM EST
Where
Grainger County, 1.67 mi W of New Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -83.460

A tree was reported down on Lake Shore Drive at mile marker eight.

Thunderstorm Wind, Greene

When
July 9, 5:50 PM EST
Where
Greene County, 2.82 mi NNE of Pate Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -83.020

Two trees were reported down on Bibles Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180961, 180962, 180963, 180965, 180966, 180968, 180970, 180971, 180973.